Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 241, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2002, 6:39 PM CDT for Barton County, Missouri. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2002, 6:39 PM CDT (23:39 UTC)
- Expired
- Jul 22, 2002, 7:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:45 PM CDT | Hail 0.75 | Lamar, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.7 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1190 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
240 WUUS53 KSGF 222339 SVRSGF MOC011-230030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 638 PM CDT MON JUL 22 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN MISSOURI * UNTIL 730 PM CDT * AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR LAMAR...OR 25 MILES SOUTH OF NEVADA...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... BARTON COUNTY. THE TOWNS OF LAMAR HEIGHTS...BOSTON...KENOMA AND MILFORD ARE ALSO IN THE PATH OF THIS STORM. LAT...LON 3761 9455 3737 9452 3736 9411 3757 9413 SS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:51 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Jul 22, 1:51 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 151 PM CDT MON JUL 22 2002 MAIN FORECAST FOCUS WILL BE WITH TIMING AND COVERAGE OF CONVECTION THIS EVENING THROUGH TUESDAY MORNING. SURFACE ANALYSIS WAS SHOWING COLD FRONT FROM NORTHEAST MISSOURI INTO SOUTHEAST KANSAS. AIR MASS AHEAD OF FRONT WAS VERY UNSTABLE WITH LAPS CAPES INDICATING 3000-4000 J/KG. BEST INSTABILITY IS IN THE EASTERN CWA WHERE DEW POINTS WERE SLIGHTLY HIGHER...AND REGIONAL RADAR WAS SHOWING INSTABILITY BASED THUNDERSTORMS ALREADY DEVELOPING FROM THE MISSOURI BOOTHEEL INTO THE OHIO AND TENNESSEE VALLEYS. ONLY CONVECTIVE DEVELOPMENT IN THE VICINITY OF THE FRONT TO SPEAK OF SO FAR WAS ACROSS NORTHERN MISSOURI AHEAD OF THE UPPER LEVEL WAVE. HEAT INDEX VALUES HAVE NOT MADE IT TO CRITERIA YET THIS AFTERNOON...AND WILL LIKELY CANCEL ADVISORY AT ZONE ISSUANCE TIME. FRONT IS EXPECTED TO PUSH SOUTH TONIGHT INTO THE CWA WITH CAPES ON THE ORDER OF 3 TO 4 THOUSAND J/KG THIS EVENING. UPPER LEVEL WAVE WILL PUSH SOUTHEAST INTO SOUTHEAST MISSOURI OVERNIGHT WITH BEST UPPER LEVEL DIVERGENCE LOCATED FROM IL INTO THE OH VLY. BEST CHANCE FOR SEVERE WILL OCCUR THIS EVENING ACROSS NORTH AND EAST SECTIONS OF CWA...BEFORE INSTABILITY DWINDLES AFTER SUNSET. WITH HIGH WBZ VALUES...MAIN SEVERE THREAT WILL BE WITH DOWNBURST AND STRAIGHT LINE WIND POTENTIAL. FRONT SHOULD PUSH THROUGH THE CWA ON TUESDAY MORNING WITH SOMEWHAT DRIER AND COOLER AIR PUSHING IN. FLOW LOOKS TO BECOME MORE ZONAL OVER THE MIDDLE TO LATE PART OF THE WEEK WITH UPPER RIDGE SETTING UP OVER THE CENTRAL ROCKIES. SEVERAL SHORTWAVES WILL PUSH OUT OF THE NORTHERN PLAINS AND INTO THE UPPER AND MID MISSISSIPPI VALLEY REGIONS. INHERITED DRY FORECAST AND WILL CONTINUE FOR NOW...BUT HAVE UPPED POPS ON THURSDAY FROM 10 TO 20 PERCENT. MRF HAS NEXT FRONT MOVING INTO THE AREA NEXT MONDAY AND HAVE INTRODUCED LOW POPS FOR MONDAY. TEMPERATURES IN THE EXTENDED LOOK SEASONAL WITH HIGHS IN THE LOW 90S AND LOWS IN THE LOW TO MID 70S. PRELIMINARY GRIDS HAVE BEEN SENT. .SGF...NONE. FCSTID = 5 SGF 68 85 64 89 / 60 30 10 10 JLN 69 87 67 92 / 60 30 10 10 UNO 69 85 62 89 / 60 30 10 10 VIH 67 84 63 87 / 60 10 10 10 AIZ 67 84 63 88 / 60 10 10 10 LINDENBERG
In the hours before
Special weather statement, Jul 22, 1:00 PM CDT, 5 hours 39 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON JUL 22 2002 ...STRONG TO POSSIBLY SEVERE STORMS THIS AFTERNOON AND TONIGHT... ...TODAY IS THE LAST DAY OF HEAT AND HUMIDITY FROM CURRENT AIR MASS... * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... AFTERNOON HEAT INDEX VALUES 95 TO 105 DEGREES. THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE HIGH WIND. * AREAS AFFECTED AND TIMING... HEAT INDICES WILL RANGE FROM 95 TO 105 THIS AFTERNOON ACROSS THE ENTIRE AREA. THE HOTTEST READINGS WILL BE ACROSS CENTRAL MISSOURI AND EXTREME SOUTHWEST MISSOURI. THUNDERSTORMS WILL BE POSSIBLE FROM THE MID AFTERNOON THROUGH THE NIGHTTIME HOURS ACROSS THE ENTIRE AREA. THE BEST CHANCE OF SEVERE STORMS WILL BE NORTH OF A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE LINE AFTER 2 PM. * SPOTTER ACTIVATION OUTLOOK... SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND EVENING NORTH OF A NEVADA TO SPRINGFIELD TO MOUNTAIN GROVE LINE. * DISCUSSION... HEAT AND HUMIDITY WILL HOLD ON FOR ANOTHER AFTERNOON BEFORE A COLD FRONT MOVES THROUGH THE AREA TONIGHT. THE COLD FRONT WILL INTERACT WITH A VERY UNSTABLE ATMOSPHERE TO CREATE SHOWERS AND THUNDERSTORMS THIS AFTERNOON. THESE STORMS WILL LIKELY FORM INTO A LINE AND PUSH THROUGH THE OZARKS REGION TONIGHT AND EARLY TUESDAY. THE MAIN SEVERE WEATHER THREAT WILL BE WITH DAMAGING STRAIGHT LINE WINDS. * EXTENDED OUTLOOK THROUGH NEXT MONDAY... SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE OZARKS TUESDAY MORNING...WITH DRY CONDITIONS EXPECTED THROUGH THE UPCOMING WEEKEND. ANOTHER COLD FRONT WILL MOVE INTO THE AREA NEXT MONDAY... PROVIDING THE NEXT CHANCE OF PRECIPITATION. LINDENBERG
Local storm report, Jul 22, 6:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT MON JUL 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM NEVADA MO WIND DAMAGE
07/22/02 VERNON POWERLINES DOWN IN
TOWN. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 22, 6:29 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
629 PM CDT MON JUL 22 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM NEVADA MO .75 INCH HAIL
07/22/02 VERNON REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:48 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.